Search on website
Filters
Show more
chevron-left-black Summaries

Succinylcholine: K effects

Succinylcholine’s interaction with nicotinic receptors in the muscle leads to depolarization of skeletal muscle cells that, in turn, causes an efflux of intracellular potassium. The plasma potassium level usually increases by approximately 0.5 mmol/L and peaks 3-4 minutes following drug administration. In a healthy patient, this increase is usually clinically insignificant. However, acute hyperkalemia leading to cardiac arrhythmias and even death has been known to occur and is usually due to excessive upregulation of “extrajunctional” cholinergic receptors. Risk factors associated with “extrajunctional” receptor upregulation include burn injuries, trauma, prolonged immobilization, intraabdominal infections, stroke, spinal cord injury, and other upper and lower motor neuron lesions. Succinylcholine-induced hyperkalemia can also occur as a result of acute rhabdomyolysis, most often associated with congenital myopathies.

References

  1. Blanie et al. Limits of succinylcholine for critically ill patients. Anesth Analg 2012; 115:873-9. PubMed Link
  2. Gronert, GA. Cardiac arrest after succinylcholine. Anesthesiology 2001; 94:523-9. PubMed Link